EG poisoning is a relatively common form of poisoning. However the presentation in this case was slightly unusual because it is rare for adults to ingest EG unknowingly; it is more often seen in cases of attempted suicide or deliberate ingestion as a cheap substitute for alcohol. EG is a major ingredient of automobile antifreeze. It is highly toxic but odourless and colourless with a sweet taste. A fluorescein dye is often added to help diagnose radiator leaks in automobiles: this can be exploited clinically as the patient's urine may fluoresce under ultraviolet light.
After ingestion, EG is rapidly absorbed with peak levels 1–4 h after ingestion. EG itself only causes an initial alteration in mental status similar to ethanol ingestion; the real toxicity is due to metabolite production via alcohol dehydrogenase pathway (see , pathophysiology of EG). Once metabolised, the accumulation of glycolic acid causes a severe metabolic acidosis with significant effects on cardiorespiratory function; most commonly tachycardia, tachypnoea, hypertension and congestive cardiac failure. Death most often occurs in this stage 12–36 h post ingestion. After 24–36 h post ingestion, renal failure may develop due to combination of oxalate crystal deposition and cardiovascular instability.
Pathophysiology of ethylene glycol poisoning.
The fact that we did not know what our patient had ingested, even after the son brought in the bottle (it was unlabelled) made the diagnosis challenging. To differentiate between the causes of metabolic acidosis the anion gap, as in this case, can be useful to establish the presence of additional non-measured acids (see ). The presence of an osmolar gap in combination with an anion gap is virtually diagnostic for the presence of EG or methanol.
Differential diagnosis of metabolic acidosis.
The most reliable method of diagnosing EG toxicity is measuring blood EG concentration. However, most hospital laboratories are unable to perform this analysis. In our case, the sample had to be sent to Birmingham and the results were only available on day 3 of admission. The general consensus is that in the presence of a high index of suspicion treatment should be given empirically while awaiting EG levels in order to avoid the associated morbidity and mortality.1
After resuscitation and stabilisation of the patient, treatment with an antidote should be given as soon as possible. As previously mentioned, EG is metabolised through the hepatic enzyme alcohol dehydrogenase. This enzyme has a stronger affinity for ethanol rather than EG and so intravenous ethanol can be used as a competitive substrate for this enzyme, preventing metabolism of EG.2
However, it is technically difficult to administer, it can cause neurological depression due to intoxication, as well as hypoglycaemia and therefore careful monitoring of levels are required be prevent under or over dosing. Fomepizole directly inhibits alcohol dehydrogenase and is considered superior to ethanol for a variety of reasons. Firstly, its ease of administration with fixed dosing without the need to monitor levels.3
Secondly, Fomepizole, if used early enough, can avoid the need for haemodialysis.1
Haemodialysis is often used in addition to an antidote to enhance the removal of unmetabolised EG as well as correct acidosis. EG is renally excreted therefore if the production of metabolites are prevented with fomipezole, the need to enhance EG removal is negated. In our case, we had great difficulties obtaining fomepizole on a Sunday afternoon, which led us having to use intravenous ethanol initially until fomipezole was delivered from Cardiff poisons unit.
The estimated lethal dose of EG poisoning is 1.4 ml/kg; our 80 kg patient ingested around 150 ml of liquid but the exact concentration of EG in the liquid was not known and unfortunately our earliest serum EG level was beyond 24 h (a peak value was never available). EG and its principle metabolites are eliminated slowly via the kidneys but rapidly metabolised. EG can therefore be difficult to detect after 24–48 h.4
The presence of EG in the patient's blood, even at a low level (100 mg/dl) eventually confirmed our initial diagnosis.
Due to the delayed presentation, the persistence of an osmolar gap in this case was important as it implied the continuing presence of an osmotically active substance such as EG or methanol rather than just its metabolites. The poisons unit felt that an ongoing osmolar gap was justification for the use of fomepizole to prevent further harmful metabolite production.
A similar case of a 90-year-old5
who accidentally ingested EG has been reported. Her treatment consisted of ethanol infusion and haemodialysis, given 18 h post ingestion. Our case differs since our patient presented to the ED 24 h after ingestion and his treatment was given 28 h after ingestion, consisting of HF and intravenous fomepizole. This case highlights that, despite age and presenting in a comatose state, a good outcome is achievable.
- It is important to consider metabolic disturbances as a cause of neurological depression.
- Once a metabolic acidosis is established, the anion and osmolar gap should be calculated to help differentiate the diagnosis further.
- Important to send an admission blood sample for ethylene glycol (EG) levels as it is rapidly metabolised to acids we do not measure and so it may go undiscovered.
- Fomepizole may not be readily available and each trust should have clear guidance on how to obtain it in an emergency (http://toxbase.org has suggested contacts for this). Discussion with a poisons unit is mandatory.
- Despite delay in presentation, presenting over the weekend and delay in obtaining fomepizole a good outcome can be achieved with good collaboration between the intensive care unit and medical teams.